Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 76, NWS Birmingham, AL

March 5, 2020Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 5, 2020, 7:58 PM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Mar 6, 2020, 5:40 AM CST. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Mar 5, 2020, 7:58 PM CST (01:58 UTC)
In effect from
Mar 6, 2020, 5:40 AM CST
Expired
Mar 6, 2020, 7:42 PM CST
In force
14 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1).

Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

167 
WGUS44 KBMX 060158
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
758 PM CST Thu Mar 5 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker 
  Counties.

.Rises due to recent heavy rainfall will send Locust Fork at Sayre 
into flood stage. A flood warning is now in effect. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-061357-
/O.NEW.KBMX.FL.W.0076.200306T1140Z-200307T1727Z/
/SAYA1.1.ER.200306T1140Z.200306T1800Z.200307T0527Z.NO/
758 PM CST Thu Mar 5 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Locust Fork At Sayre.
* from late tonight to Saturday morning...or until the warning is 
  cancelled.
* At  7:00 PM Thursday The stage Was 21.9 feet. 
* Flood stage is 25.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by early tomorrow  and continue 
  to rise to near 26.1 feet by tomorrow early afternoon . The river 
  will fall below flood stage by tomorrow late evening .
* Impact...At 25.0 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
2 follow-up statements
282 
WGUS84 KBMX 061453
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
853 AM CST Fri Mar 6 2020


...The flood warning continues for the Locust Fork At Sayre...
...The flood warning continues for the Black Warrior River At 
Oliver Lock and Dam...and Selden Lock and Dam...

.Rises continue along much of the Black Warrior River...and flood 
warnings remain in effect along portions of the river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-070252-
/O.EXT.KBMX.FL.W.0076.000000T0000Z-200307T0900Z/
/SAYA1.1.ER.200306T1610Z.200306T1800Z.200306T2100Z.NO/
853 AM CST Fri Mar 6 2020

The Flood Warning continues for
  The Locust Fork At Sayre.
* until late tonight...or until the Warning is cancelled.
* AT  8:00 AM Friday the stage was 24.6 feet. 
* Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 25.3 feet by this afternoon. The river will fall 
  below flood stage by late this afternoon...and then fall the next
  few days.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-119-125-070252-
/O.EXT.KBMX.FL.W.0074.000000T0000Z-200308T0130Z/
/TODA1.1.ER.200305T2228Z.200307T0000Z.200307T1330Z.NO/
853 AM CST Fri Mar 6 2020

The Flood Warning continues for
  The Black Warrior River At Oliver Lock and Dam.
* until Saturday evening...or until the warning is cancelled.
* At  8:30 AM Friday the stage was 130.4 feet. 
* Flood stage is 129 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 131.7 feet by 
  this evening. The river will fall below flood stage Saturday 
  morning...and then fall the next few days.
* Impact...At 132 feet...Flooding of rural roads southwest of 
  Tuscaloosa occurs. At 129 feet...Flooding of agricultural lands 
  in areas southwest of Tuscaloosa occurs. 

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$

ALC063-065-091-070252-
/O.CON.KBMX.FL.W.0060.000000T0000Z-000000T0000Z/
/WLDA1.1.ER.200304T2237Z.200308T2300Z.000000T0000Z.NO/
853 AM CST Fri Mar 6 2020

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* until further notice...or until the warning is cancelled.
* At  8:30 AM Friday the stage was 96.8 feet. 
* Flood stage is 90 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 99 feet by 
  early Monday morning and then begin falling.
* Impact...At 98 feet...Some cabins and trailers along the river 
  begin to flood. At 94 feet...Some secondary roads in the area 
  begin to flood. Flooding of farm and pasture lands continues. 

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
242 
WGUS84 KBMX 070142
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
742 PM CST Fri Mar 6 2020

...The flood warning is cancelled for the Locust Fork At Sayre...

.The Locust Fork at Sayre crested ever so slightly below flood stage 
earlier today. The river will continue falling and the flood warning 
has been canceled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This is the last statement concerning this event.

&&

ALC073-125-127-070212-
/O.CAN.KBMX.FL.W.0076.000000T0000Z-200307T0900Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
742 PM CST Fri Mar 6 2020

The Flood Warning is cancelled for
  The Locust Fork At Sayre.
* AT  7:00 PM Friday the stage was 24.1 feet. 
* Flood stage is 25.0 feet. 
* Forecast...The river crested below flood stage at 24.7 feet.  The 
  river will fall to 15.4 feet by .


&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 5, 6:41 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 5, 6:41 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
641 PM CST Thu Mar 5 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0326 PM CST Thu Mar 05 2020/
Through Friday.

Surface low is now located near Tallahassee and moving eastward,
as the upper level trough axis swings through the area. Seeing
drier air and clearing skies finally move into northwest Central
Alabama. A few areas of light showers continue across mainly
eastern portions of the area, but from this point forward, most
locations will be dry, with little to no additional rainfall
accumulation.

Will not carry any rain chances beyond sunset this evening. Skies
will continue to clear with winds relaxing. A strong cold front,
currently located near the Mississippi River, will push
southeastward overnight, and through much of Central Alabama by
sunrise Friday. Ahead of the front, there could be a period of
light fog as winds diminish and skies clear, mainly across the
southeast where low level moisture will be highest. Winds will
increase from the northwest behind the front, mixing out any fog
development. Lows tonight will fall into the upper 30s far north
to mid 40s across the south.

We welcome sunny skies and dry conditions back Friday, with breezy
northwesterly winds helping to keep high temperatures in the 50s.

Looking ahead toward the next weather system...model trends have
slowed down the arrival of rainfall on Monday, and have trimmed
rain chances back during the day. Otherwise, no significant
changes were needed.

14

.LONG TERM...
/Updated at 0242 AM CST Thu Mar 05 2020/
Friday night through Wednesday.

Broad mid/upper-level ridging will encompass much of the CONUS
over the weekend between a trough and associated nor'easter departing
eastward over the western Atlantic and another trough near the
West Coast. The pressure gradient between the nor'easter and a
1035mb high centered over the Lower Ohio Valley will maintain
northerly winds and cold air advection. A light freeze is expected
over generally the northern half of the area, and while the
growing season has not officially started, steps may need to be
taken to protect sensitive plants. Light northerly winds will keep
temperatures a few degrees below normal on Saturday but there
will be plenty of sunshine. The pressure gradient relaxes Saturday
night as high pressure reaches the Carolinas. This results in
ideal radiational cooling conditions during the evening hours, but
east winds will pick up a bit later in the night, while some high
clouds move through due to a weak wave aloft. This will probably
keep any freezing temperatures confined to typically cooler
locations. Low-level southerly flow results in very pleasant early
spring conditions for Sunday with just a few passing mid-level
clouds.

By early next week a closed low will have formed well off the
California coast with broad ridging over the Gulf. A few weak
waves will eject out the upper low through the southern stream,
while a more active northern stream will be located near the
Canadian border. This results in warm temperatures for Central
Alabama with seemingly ever-present rain chances, but widespread
heavy rainfall is not expected at this time. A shortwave moves
through Monday afternoon/Monday night. Upper level lift with the
wave is not particularly strong, but isentropic lift associated
with a 40kt LLJ and near-saturated 850-700mb mean RH values will
promote widespread light showers with no instability present.

The wave departs by midday on Tuesday, while the cold front
associated with the system stalls out just north of the area as it
becomes parallel to the westerly flow aloft. A warm, somewhat
moist air mass lingers south of the front, and showers and
possibly an isolated thunderstorms may linger Tuesday
afternoon/Tuesday night. A clipper-like system moves into the
Great Lakes region Wednesday, sending the front first northward as
a warm front ahead of it and then back southwards as a cold front
Wednesday night. Will have to keep an eye on potential
showers/storms developing along the cold front as they move in
from the northwest Wednesday night.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Several details to work out this terminal forecast period. A large
area of strato-cumulus over all the terminals at this writing.
These clouds were generally 015-025 and will continue moving south
and east this evening. As these ceilings begin breaking, a nearly
saturated low level environment will exist under clearing skies.
This will allow the brief redevelopment of some lower clouds and
possibly LIFR ceilings. Additionally, there will be some fog that
will knock vis to around 3-4sm. A cold front will then enter the
picture and move through the terminals between 04-10z. The front
will break up and dissipate any low clouds and fog that developed.

Winds will tend toward the light side this evening. The winds will
eventually start backing with the approach of the front. Behind
the front, Winds again become northwest to north. These winds will
be gusty with sustained winds 10-20kts with a few higher gusts.
Winds above the surface also increase and mention a period of
wind shear in the west overnight.

75

&&

.FIRE WEATHER...

Drier air arrives tonight, with clearing skies and northwesterly
winds prevailing through the day Friday. Dry conditions continue
through the weekend. Afternoon relative humidity values will fall
to the 35-40 percent range Friday afternoon with northwesterly
20ft winds around 10-18 mph with higher gusts. Afternoon relative
humidity values fall to around 30-35 percent over the weekend
with lighter winds, initially northeasterly Saturday and becoming
southeasterly Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  53  30  57  32 /   0   0   0   0   0
Anniston    40  54  31  58  33 /  10   0   0   0   0
Birmingham  41  54  32  59  36 /   0   0   0   0   0
Tuscaloosa  42  57  32  60  37 /   0   0   0   0   0
Calera      41  55  33  59  36 /   0   0   0   0   0
Auburn      42  55  32  58  35 /  10   0   0   0   0
Montgomery  44  59  35  62  37 /   0   0   0   0   0
Troy        44  59  35  61  36 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 5, 1:25 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
125 PM CST Thu Mar 5 2020

ALZ011>015-017>050-062230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
125 PM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Flooding will continue on several area rivers. Please refer to the
latest river statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday.

Flooding will continue on many area rivers. Please refer to the
latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Local storm report, Mar 5, 2:57 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST THU MAR 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     TORNADO          2 WSW GREENSBORO        32.68N 87.62W
03/03/2020                   HALE               AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN NEAR ROYAL ESTATES
            DR AND TRACKED EASTWARD CROSSING HWY 69, HWY
            25, AND CR 61 BEFORE DISSIPATING NEAR CR 7.
            THE MOST SIGNIFICANT DAMAGE WAS NOTED NEAR
            THE BALLPARK ON HWY 69 AND CASHEW RD WHERE
            SEVERAL HOMES SUFFERED VARYING DEGREES OF
            DAMAGE. SOME MINOR STRUCTURAL DAMAGE WAS
            ALSO NOTED NEAR CENTREVILLE ST AND AVERY DR.
            NUMEROUS TREES WERE SNAPPED OR UPROOTED
            ALONG THE PATH. THE DAMAGE PATH WAS 4.34
            MILES LONG AND 220 YARDS WIDE AT ITS WIDEST
            POINT. MAX WINDS WERE 75 MPH.

0610 AM     TSTM WND DMG     1 SW GREENSBORO         32.69N 87.61W
03/03/2020                   HALE               AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SW GREENSBORO. MULTIPLE TREES DOWN AND HOMES
            DAMAGED NEAR THE INTERSECTION OF HWY 69 AND
            HWY 25. TIME ESTIMATED FROM RADAR. CORRECTED
            FOR TIME.

0628 AM     TORNADO          3 WSW TALLADEGA NATIONA 32.86N 87.05W
03/03/2020                   BIBB               AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN JUST WEST OF
            LIBERTY RD AND TRACKED EASTWARD CROSSING CR
            29, CR 49 AND HWY 82 BEFORE DISSIPATING EAST
            OF CR 36. A MANUFACTURED HOME WAS KNOCKED
            OFF ITS FOUNDATION ALONG LIBERTY RD. THREE
            HOMES WERE DAMAGED ALONG MAUDE TOWER RD AND
            CR 29. EXTENSIVE TREE DAMAGE WAS NOTED ALONG
            MUCH OF THE PATH. THE DAMAGE PATH WAS 6.21
            MILES LONG AND 525 YARDS WIDE AT ITS WIDEST
            POINT. MAX WINDS WERE 110 MPH.

0630 AM     TSTM WND DMG     2 WSW TALLADEGA NATIONA 32.86N 87.03W
03/03/2020                   BIBB               AL   EMERGENCY MNGR

            TREES DOWN ON HOMES IN THE 500 BLOCK OF
            MAUDE TOWER RD. POSSIBLE TORNADO.

0636 AM     TSTM WND DMG     LAWLEY                  32.86N 86.95W
03/03/2020                   BIBB               AL   BROADCAST MEDIA

            MULTIPLE TREES SNAPPED AND UPROOTED AT THE
            LAWLEY FIRE DEPT AND COMMUNITY CENTER. ROOF
            DAMAGE TO THE FIRE DEPT AS WELL. POSSIBLE
            TORNADO.

0601 AM     TSTM WND DMG     SELLERS                 32.06N 86.30W
03/04/2020                   MONTGOMERY         AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            WSW SELLERS. TREES DOWN ON HICKORY GROVE RD,
            NEAR HWY 331 SOUTH.

0641 AM     TSTM WND DMG     TROY MUNI AIRPORT       31.86N 86.01W
03/04/2020                   PIKE               AL   LAW ENFORCEMENT

            59MPH WIND GUST RECORDED BY TOI ASOS AT
            641AM. MULTIPLE REPORTS OF TREES ON ROADWAYS
            NEAR THE CITY OF TROY AND THE AIRPORT. MORE
            DETAILS TO COME.

0645 AM     TSTM WND DMG     TROY UNIVERSITY         31.80N 85.95W
03/04/2020                   PIKE               AL   LAW ENFORCEMENT

            PER THE CITY OF TROY, LARGE TREE AND POWER
            POLE DOWN ALONG PELL AVE, RESULTING IN POWER
            OUTAGES AROUND TROY UNIVERSITY.

0650 AM     TSTM WND DMG     4 W PEROTE              31.96N 85.76W
03/04/2020                   BULLOCK            AL   PUBLIC

            TREES DOWN ON COUNTY ROAD 8.

0654 AM     TSTM WND DMG     PEROTE                  31.95N 85.71W
03/04/2020                   BULLOCK            AL   PUBLIC

            TREES DOWN ON HIGHWAY 29 SOUTH IN PEROTE
            COMMUNITY. TIME ESTIMATED.

0702 AM     TSTM WND DMG     2 S PICKETT             31.95N 85.62W
03/04/2020                   BULLOCK            AL   PUBLIC

            TREE BLOCKING HIGHWAY 239 NEAR
            BARBOUR/BULLOCK COUNTY LINE. TIME ESTIMATED.

0704 AM     TSTM WND DMG     3 SSW THREE NOTCH       32.08N 85.60W
03/04/2020                   BULLOCK            AL   PUBLIC

            TREE DOWN OFF CR-35 NEAR US-82. TIME
            ESTIMATED.

0707 AM     TSTM WND DMG     2 S PICKETT             31.95N 85.62W
03/04/2020                   BULLOCK            AL   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 29 IN THE PEROTE
            COMMUNITY, AND ON HIGHWAY 239 NEAR THE PEA
            RIVER, CAUSING THE BRIDGE TO BE CLOSED.

0712 AM     TSTM WND DMG     5 ENE BOOT HILL         31.90N 85.56W
03/04/2020                   BARBOUR            AL   EMERGENCY MNGR

            TREE DOWN ON VACANT MOBILE HOME NEAR
            INTERSECTION OF HWY 239 AND CR 44. TREES
            ALSO DOWN IN THE VICINITY NEAR THE
            INTERSECTIONS OF CR 44 AND 77 AND CR 25 AND
            HWY 239, AND ALSO ALONG STRICTLAND RD. TIME
            ESTIMATED.

0718 AM     TSTM WND DMG     3 NE LOUISVILLE         31.82N 85.52W
03/04/2020                   BARBOUR            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG HWY 51 BETWEEN
            CLAYTON AND LOUISVILLE. TIME ESTIMATED.

0725 AM     TSTM WND DMG     2 WSW BATESVILLE        32.00N 85.35W
03/04/2020                   BARBOUR            AL   EMERGENCY MNGR

            TREE DOWN ON MARY C SMITH RD. TIME
            ESTIMATED.

0725 AM     TSTM WND DMG     2 NNW TEXASVILLE        31.74N 85.44W
03/04/2020                   BARBOUR            AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            NNW TEXASVILLE. TREES DOWN ON STARK BROS RD
            AND ALSO ON BUD GARY RD. TIME ESTIMATED.
            CORRECTED FOR DAY/TIME.

0745 AM     TSTM WND DMG     1 NW EUFAULA            31.91N 85.16W
03/04/2020                   BARBOUR            AL   EMERGENCY MNGR

            TREE DOWN ON FORT BROWDER RD. TREE ALSO DOWN
            ON FOX RIDGE RD. TIME ESTIMATED.

0745 AM     TSTM WND DMG     1 SW TWIN SPRINGS       32.05N 85.10W
03/04/2020                   BARBOUR            AL   EMERGENCY MNGR

            TREE DOWN ON CORCORAN RD. TIME ESTIMATED.

0745 AM     TSTM WND DMG     7 S EUFAULA COUNTRY CLU 31.79N 85.15W
03/04/2020                   BARBOUR            AL   EMERGENCY MNGR

            TREE DOWN ON WOODLAWN DR. TIME ESTIMATED.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:34 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 hr
Mar 6, 4:23 AM CSTRiver Flood WarningBMXElmore, Macon, Montgomery15 hr
Mar 6, 5:13 AM CSTWind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 18 more13 hr
Mar 6, 2:09 PM CSTAreal Flood WarningBMXCherokee48 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.